Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Case study: rheumatoid arthritis and HRT

MagazineJune 1994 (Vol. 5 Issue 3)Case study: rheumatoid arthritis and HRT

I have had rheumatoid arthritis for more than 10 years

I have had rheumatoid arthritis for more than 10 years. When it was first diagnosed, I was given Indocid, a non-steroidal anti-inflammatory drug. When the pain became very bad, I was prescribed Indocid suppositories to use at night, in addition to the tablets.

Eventually I became very unwell and ended up being rushed into hospital with a perforated duodenal ulcer, which had complications. The hospital doctors said the Indocid had caused the ulcer and took me off the drug and said I should never take it again. Eventually a private specialist diagnosed a split in my lower bowel, which needed immediate surgery.I refused to go on any other arthritis drugs, even though my joints became very swollen and I had to use a wheelchair outside the house. I read as much as I could about alternative treatments, cut out a number of foods and began taking cod liver oil and vitamins. I was able to manage without drugs, except for occasional pain killers, for the last seven years.

I started HRT patches about four years ago and this did improve my condition as well as making me feel better generally.

We subsequently moved to a new area, and I think the stress of moving must have caused the arthritis to accelerate severely. One specialist has recommended a knee replacement and another NSAID plus sulphasalazine. Mrs J K, Isle of Whithorn.......

Before you submit to surgery, more NSAIDs (which are supposed to be off limits to those with a history of gastrointestinal bleeding) or other drugs, our advice would be to seek out a seasoned nutritional specialist experienced at treating arthritis as an allergy. The Institute of Optimum Nutrition in London can refer you to a local doctor (5 Jerdan Place, London SW6 1BE Tel: 071 385 7984). You might also consider coming off HRT, a known immunosuppressant, which could be the real cause of the sudden worsening of your condition.


Treatment of HIV/AIDS

Spotlight

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved